If You're Taking This OTC Medicine More Than Twice a Week, See a Doctor

Experts say overusing this kind of medication can have negative side effects.

When it comes to muscle soreness or a headache, many of us turn to over-the-counter (OTC) medication to get through those everyday aches and pains. However, this quick fix could cause issues if you're depending on a certain type of pill a little too much. Experts say if you use one medicine in particular more than twice a week, you need to see a doctor. Read on to find out if you're guilty of overusing this medication, and for more health tips on what you're gulping down, know that If You're Taking This Supplement, Stop Now, FDA Says.

You should talk to your doctor if you use pain relievers for headaches more than twice a week.

A female doctor sits at her desk and chats to an elderly female patient while looking at her test results
iStock

The occasional headache is common for most of us, but if you find that you need to use OTC pain relievers more than twice a week for your headaches, experts from the Mayo Clinic say you should "consult your doctor." Common OTC medications used to treat headaches include acetaminophen (like Tylenol), aspirin (like Bayer), and ibuprofen (like Advil). However, these medicines are only meant to "offer relief for occasional headaches," according to the Mayo Clinic experts. And for more reasons to visit your MD, If You Take This Common Medication, Talk to a Doctor Before Your Vaccine.

Frequent use of pain relievers can cause medication-overuse headaches.

Tylenol on shelf in store
Shutterstock

Experts advise against using these OTC medicines often because they can have negative side effects. According to the Mayo Clinic, pain relievers can trigger medication-overuse headaches (MOH) if you are taking them more than a couple of days a week. Tom So, PharmD, senior manger of the Consumer Drug Information Group for First Databank, says medication-overuse headache is a secondary disorder caused by acetaminophen, aspirin, and ibuprofen. So explains that talking to your doctor when taking these medications more frequently can help you "anticipate and take steps to prevent MOH and other potential side effects."

Of course, daily headaches can be caused by other factors as well, such as inflammation and infections. But Jessica Nouhavandi, PharmD, lead pharmacist and founder of online pharmacy Honeybee Health, says your doctor can help rule out other causes for your headaches and diagnose you with MOH if that is what you are experiencing. If that's the case, your doctor will help you make a treatment plan to get rid of your medication-overuse headaches. "Abrupt withdrawal is the most recommended treatment for MOH," Nouhavandi says, but they may also "recommend a combination of pharmacological and non-pharmacological therapy." And for more up-to-date information, sign up for our daily newsletter.

If your head hurts daily in the morning, you could have medication-overuse headaches.

Stressed sad mature woman looking at pile of medicine in table in front of her
iStock

According to the Mayo Clinic, symptoms of medication-overuse headaches "may differ according to the type of headache being treated and the medication used." However, in general, a medication-overuse headache will likely occur every day, often waking you up in the morning. They're also likely to improve with pain relievers, but then return as soon as your medication wears off. Other symptoms include nausea, restlessness, difficulty concentrating, memory problems, and irritability. And for more headache pains you should know about, check out This Is How to Tell If Your Headache Is COVID, Study Says.

These medications can also have other side effects when taken too often.

man taking medicine
iStock

Medication-overuse headaches aren't the only issue that can arise from overusing pain relievers, however. According to So and Nouhavandi, using ibuprofen, aspirin, and acetaminophen too often can lead to other complications. "Overuse of ibuprofen or other NSAIDs including aspirin can lead to both serious gastrointestinal bleeds or kidney problems," So says. Overusing Tylenol specifically can also cause both kidney and liver damage, as well as gastrointestinal hemorrhaging and serious skin reactions, Nouhavandi explains. And for more medication-related issues to be aware of, If You Drink This, You Could Become Resistant to Antibiotics, Study Says.

Kali Coleman
Kali is an assistant editor at Best Life. Read more
Filed Under